Hail, Shelby
- When
- November 12, 2:50 PM CST
- Where
- Shelby County, 1 mi N of Defiance
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.850, -95.350
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Nov 12, 3:50 AM CST, 11 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
350 AM CST SAT NOV 12 2005
.DISCUSSION...
SEVERE POTENTIAL TODAY...WIND TONIGHT...THEN TEMPERATURES THROUGH
THE FORECAST...ARE THE MAIN FORECAST CONCERNS.
UPPER LOW WAS SPINNING INTO COLORADO THIS MORNING...INDUCING SURFACE
CYCLOGENESIS IN SOUTHWEST NEBRASKA AS OF 3 AM. LATEST SURFACE
CHARTS SHOWED MID 50S DEW POINTS SURGING NORTH INTO SOUTH CENTRAL
NEBRASKA...AND A WARM FRONT STRETCHING EAST FROM SOUTHWEST NEBRASKA
LOW INTO NORTHWEST IOWA. INCREASING ASCENT AND WARM ADVECTION AHEAD
OF UPPER LOW WAS TRIGGERING SCATTERED SHOWERS OVER MUCH OF THE
WESTERN CWA THIS MORNING. EXPECT THESE TO CONTINUE...AND SPREAD
EAST THROUGH THE MORNING BEFORE MORE ACTIVE WEATHER BEGINS THIS
AFTERNOON.
MODELS HAVE COME INTO BETTER AGREEMENT THIS MORNING IN WINDING UP
SURFACE LOW AS IT TRACKS NORTHEAST THROUGH NORTHEAST NEBRASKA THIS
AFTERNOON. CURRENT SHOWER ACTIVITY IS EXPECTED TO SHIFT EAST BY
THIS AFTERNOON AS PLUME OF MID LEVEL MOISTURE PROGRESSES NORTHEAST.
LOW LEVEL MOISTURE SHOULD HANG BACK ACROSS EASTERN NEBRASKA UNTIL
WIND SHIFT/COLD FRONT SURGES INTO THE REGION THIS AFTERNOON.
ABSENCE OF MID LEVEL CLOUDS IN DRY SLOT AHEAD OF UPPER LOW WILL
ALLOW TEMPS TO WARM INTO AT LEAST THE LOWER 70S JUST AHEAD OF
SURFACE BOUNDARY. AND COMBINING MID TO UPPER 50S DEW POINTS WILL
YIELD A RIBBON OF CAPES APPROACHING 1000 J/KG IN EASTERN NEBRASKA
EARLY THIS AFTERNOON AND SPREADING INTO WESTERN IOWA BY MID
AFTERNOON. STRONG FLOW AROUND WOUND UP SYSTEM WILL SUPPORT 50 TO 60
KT OF BULK SHEAR ACROSS MOST OF THE CWA...WITH THE HIGHER VALUES IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. ALL THESE SIGNS POINT TO A
PRETTY DECENT NOVEMBER SEVERE WEATHER THREAT...WITH ONLY QUESTION
BEING TIMING OF INITIATION AND THUS EXACT LOCATION. BEST GUESS NOW
IS STORMS WILL FIRE JUST WEST OF THE MISSOURI RIVER SOMETIME BETWEEN
2 AND 3 PM WHEN CONVECTIVE TEMPERATURE OF 70 DEGREES IS REACHED.
STORMS SHOULD RACE TO THE NORTHEAST OVER 40 MPH...AND SHOULD BE EAST
OF THE CWA BY EARLY EVENING AS COLD FRONT SWEEPS INTO CENTRAL IOWA.
SOME LINGERING SHOWERS ARE POSSIBLE OVER THE NORTHERN AND EASTERN
CWA DURING THE EVENING. WINDS WILL ALSO KICK UP BEHIND THIS
SYSTEM...AND HAVE POSTED A WIND ADVISORY FOR THE NORTHERN CWA.
STRONG COLD ADVECTION AND NEARLY UNIDIRECTIONAL FLOW SHOULD ALLOW
50KT 850 WINDS TO TRANSLATE TO SUSTAINED WINDS OF 30 TO 40 MPH PAST
MIDNIGHT IN THE NORTH.
MORE SUNSHINE EXPECTED SUNDAY WITH GRADUALLY DECREASING WINDS.
HIGHS SHOULD REBOUND TO NEAR NORMAL TEMPS IN THE MID 50S. A SERIES
OF CLIPPER SYSTEMS WILL AFFECT MID AMERICA THROUGH THE REST OF THE
WEEK. THE FIRST OF THESE WILL ENTER THE AREA MONDAY...WITH WARM
ADVECTION AHEAD OF IT LENDING TO STEADY OR RISING TEMPERATURES
MONDAY MORNING. COULD SEE A FEW SHOWERS IN THIS REGIME MONDAY
BEFORE ASSOCIATED COLD FRONT DRIVES THROUGH THE AREA BY AFTERNOON OR
EARLY EVENING. 850 TEMPS DROP BELOW ZERO IN NORTHEAST NEBRASKA
MONDAY EVENING...SO CAN NOT RULE OUT SOME FLURRIES THERE IN THE
EVENING. MUCH COLDER TEMPERATURES ON TUESDAY AS STRONG COLD
ADVECTION ENSUES. GFS IS SHOWING SPOKE OF VORTICITY ROTATING SOUTH
THROUGH THE CWA...AND PAINTING LIGHT SNOW ACROSS THE AREA. WILL
KEEP MENTION OUT OF THE FORECAST NOW...WITH THE MAIN STORY LOOKING
LIKE TEMPERATURES STRUGGLING TO REACH 40 BY AFTERNOON.
ANOTHER CLIPPER SYSTEM WILL ROLL INTO THE GREAT LAKES ON THURSDAY.
A QUICK WARMUP WEDNESDAY AHEAD OF THIS SYSTEM BEFORE ANOTHER
REINFORCING SHOT OF COLD AIR ROLLS THROUGH ON THURSDAY.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY TONIGHT FOR NORTHEAST NEBRASKA...NORTH OF ALBION
TO TEKAMAH LINE.
IA...WIND ADVISORY TONIGHT FOR MONONA COUNTY.
&&
DERGANHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1154 AM CST SAT NOV 12 2005 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-130000- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1154 AM CST SAT NOV 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON INTO THE EVENING HOURS EAST OF A LINE FROM VERDIGRE TO NORFOLK TO LINCOLN TO BEATRICE. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...ALONG THE MISSOURI RIVER EAST INTO IOWA...ISOLATED TORNADOES ARE POSSIBLE. A VIGOROUS LOW PRESSURE SYSTEM OVER NORTHEAST NEBRASKA IS FORECAST TO MOVE RAPIDLY NORTHEAST INTO SOUTHERN MINNESOTA BY 10 PM. A DRYLINE TRAILING SOUTH OF THE LOW WILL BE THE FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT BY MID TO LATE AFTERNOON. THUNDERSTORMS WILL MOVE QUICKLY NORTHEASTWARD ACROSS THE REGION. AFTER THE THUNDERSTORMS PASS...SKIES WILL RAPIDLY CLEAR. STRONG NORTHWEST WINDS WILL BE PREVALENT ACROSS NORTHEAST NEBRASKA TONIGHT. A WIND ADVISORY HAS BEEN ISSUED FOR AREAS NORTH OF AN ALBION TO ONAWA IOWA LINE...WHERE WINDS OF 30 TO 40 MPH ARE POSSIBLE MUCH OF THE NIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON FOR MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA...GENERALLY EAST OF A HARTINGTON TO LINCOLN TO BEATRICE LINE. SMITH
The Omaha radar (KOAX), 103 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479386.